Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS Morristown, TN

May 31, 2004Bledsoe County, Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 31, 2004, 1:46 AM CDT for Bledsoe County, Hamilton County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 1:46 AM CDT (06:46 UTC)
Expired
May 31, 2004, 2:45 AM CDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 310647
SVRMRX
TNC001-129-173-310730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE
  MORGAN COUNTY IN EAST TENNESSEE
  UNION COUNTY IN EAST TENNESSEE

* UNTIL 330 AM EDT

* AT 244 AM EDT(144 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 4 
MILES NORTHWEST OF CHUCK SWAN STATE FOREST TO 6 MILES WEST OF HIGH 
POINT...OR FROM 8 MILES EAST OF LA FOLLETTE TO 14 MILES NORTHEAST OF 
CROSSVILLE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHUCK SWAN STATE FOREST AROUND 255 AM EDT
  SHARPS CHAPEL AROUND 300 AM EDT
  WARTBURG AROUND 310 AM EDT
  ROSE HILL AROUND 315 AM EDT
  PETROS AROUND 320 AM EDT
  MAYNARDVILLE AROUND 325 AM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 3630 8367 3618 8392 3597 8428 3607 8434
          3601 8441 3607 8479 3618 8492 3624 8461
          3619 8446 3623 8410 3635 8390

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:40 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 31, 12:40 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 AM EDT MON MAY 31 2004

.DISCUSSION...UPDATING ZONES FOR TORNADO WATCH #349 FOR EAST
TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH ALL ZONES UNTIL 11Z.
TN...TORNADO WATCH ALL ZONES UNTIL 11Z.
VA...TORNADO WATCH ALL ZONES UNTIL 10Z.
&&

LCM
Hazardous weather outlook, May 30, 5:00 AM CDT, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN MAY 30 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING
OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT
ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF
THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT...
THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH
LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE
MORNING HOURS OF MEMORIAL DAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, May 30, 9:05 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
05/30/2004                   LEE                VA   LAW ENFORCEMENT

            FEW TREES DOWNED IN EXTREME NORTHERN PART OF COUNTY.

&&

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:30 AM CDTSevere Thunderstorm WarningMRXScott60 min
May 31, 12:55 AM CDTSevere Thunderstorm WarningMRXCampbell65 min
May 31, 12:59 AM CDTSevere Thunderstorm WarningMRXClaiborne, Hancock61 min
May 31, 1:12 AM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie63 min
May 31, 1:43 AM CDTSevere Thunderstorm WarningMRXHancock47 min
May 31, 1:47 AM CDTSevere Thunderstorm WarningMRXAnderson, Morgan, Union43 min
May 31, 1:52 AM CDTTornado WarningMRXMarion28 min
May 31, 2:03 AM CDTSevere Thunderstorm WarningMRXClaiborne, Grainger42 min
May 31, 2:07 AM CDTTornado WarningMRXHamilton38 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningMRXKnox, Loudon, Meigs, Rhea, Roane62 min
May 31, 2:13 AM CDTTornado WarningMRXSequatchie32 min
May 31, 2:19 AM CDTSevere Thunderstorm WarningMRXBradley56 min
May 31, 2:22 AM CDTSevere Thunderstorm WarningMRXHawkins38 min
May 31, 2:31 AM CDTSevere Thunderstorm WarningMRXAnderson29 min
May 31, 2:36 AM CDTSevere Thunderstorm WarningMRXHancock24 min
May 31, 2:37 AM CDTSevere Thunderstorm WarningMRXMcMinn53 min
May 31, 2:41 AM CDTSevere Thunderstorm WarningMRXPolk64 min
May 31, 2:44 AM CDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson46 min
May 31, 2:44 AM CDTSevere Thunderstorm WarningMRXBlount61 min
May 31, 2:46 AM CDTSevere Thunderstorm WarningMRXHamilton29 min
May 31, 2:46 AM CDTSevere Thunderstorm WarningMRXSullivan59 min
May 31, 2:51 AM CDTSevere Thunderstorm WarningMRXMonroe54 min
May 31, 3:04 AM CDTSevere Thunderstorm WarningMRXHawkins26 min
May 31, 3:08 AM CDTSevere Thunderstorm WarningMRXSevier67 min
May 31, 3:16 AM CDTSevere Thunderstorm WarningMRXCocke, Greene, Washington59 min
May 31, 3:55 AM CDTSevere Thunderstorm WarningMRXUnicoi35 min
May 31, 4:07 AM CDTSevere Thunderstorm WarningMRXCarter, Johnson38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.